Topic: First Chemo Yesterday (Tues) Swelling, Itching and more Onc Troubles
I had my first infusion yesterday of Gem and Cis with a first bag of stuff of steroid, potassium and something else I can't remember. They ran the first bag through, then did the Cisplatin in about an hour and a half. After that, came the Gem for a half hour. Part way through the Cis, I noticed that my legs were swelling and uncomfortable so raised the foot rest. Half way through the Cis, I suddenly had a tightness in my chest and had a lot of pressure with about half a breath. The nurse checked my blood pressure, pulse and lungs and everything checked out okay. She had me sit up (thus my legs had to go down) and it alleviated a little of the tightness , but then my ear lobs throbbed for about 30 seconds and when that stopped, my lower teeth actually throbbed for about a minute (actually this is when she checked blood pressure). So, then we had to halt things for a while..maybe half an hour....before the oncologist was free to give her instructions to give me something to kick my kidneys into action. (no urination at that point). Gradually, I was able to eliminate the fluid several times and it seemed to help the chest tightness mostly. We finished the Gem and then waited for over half an hour or more again for the oncologist to come out and speak to me about a drug interaction between an antibiotic he gave me on Sunday with a beta blocker (Atenolol). I had two instances on Monday of very low blood pressure (one tine it was 79/43) which both occurred about 2 hours after taking the antibiotic. I did an internet check for this antibiotic and low blood pressure and low blood pressure. Sure enough, there is a warning about it and in fact if the patient is on Atenolol, it isn't advised and instead a Z-pack should be used instead of the Erythromycin. The nurse left a sticky note to advise him that we needed to discuss this, but after waiting a long tine, she checked on him again, to find he'd gone into a room with a new patient which was going to take a long time. She advised us to go eat and go home and she'd call us later, which she did at 4:20 p.m. I full expected him to change the antibiotic, but instead he said to take both it and the Atenolol. Well, I hadn't taken it yesterday morning and did not take it last night either, because sudden cardiac death is a possible side effect of combining these two drugs. Since yesterday, my blood sugar (Type 1.5 diabetic caused by Prednisone) went up to 292 at 2 pm lunch time after getting the steroid in the first fluids bag. Then, at supper it was about 322, even with the insulin I took at lunch time which should have covered it. It was 262 at 2 a.m.. Elevated my legs on pillows in bed and woke up at 4 a.m. with swelling mostly gone in lower legs, but then was itching and burning on the legs below the knee , as well as the backs of my arms itching. Took two Benadryl I keep around for hives and put Udder Cream on my legs to relieve any dryness that might be making this worse. Now it is 6:30 a.m...up since 4 and again had some tightness in my chest when I tried to take the Benadryl capsule. It isn't as bad as during chemo when it happened, but it's there and happened suddenly right after I tried to swallow the pill. Have downed a bottle of water since being up at 4 and sipping more as I sit here. I took the Benadryl because I thought this could be an allergic reaction..but mild. The nurse said she'd call me today (Wed) to see how I am doing concerning the antibiotic and Atenolol. I will ask her about that then.
I had made the decision to go ahead and do the chemo here at home instead of Mayo, 3 hours away, due to the overwhelming referrals saying this guy is the best in town and listens...and is compassionate. But, while he did come to his clinic on Sun afternoon to check and treat me for an infection, I have had two encounters with him that we less than great and when I saw him yesterday morning before the chemo, he barely looked at my leg (where he thought the infection was located) and said we would start chemo that day anyway. Then, when I mentioned something he'd said to us during our consult on the 4/21, he rather angrily railed back that he'd never mentioned that word. I was sitting , plugged into the port, so I was sitting, but stood my ground and told him that he had indeed said that...as it wasn't something I had thought about and had gone home to research it. He again denied more forcefully that he hadn't said it, so my husband then chimed in and told him that he had heard him too. The "conversation" went down hill from there, if that was possible, after a few exchanges, when he pretty nastily said, "Show me the studies." I told him I'd have had it there to give to him, but my printer is broken. He left abruptly...never saw him again the rest of the day. In fact, he never came into the chemo rooms to personally check on anyone, including me when I had the problems. I left there in total confusion and tears again....and frankly never wanted to go back. I am again contemplating ditching this guy....I have a suspicion that he is overloaded with work by trying to be an oncologist as well as run the chemo clinic. On one hand, I admire him very much, but doesn't seem to have time for me and as of the first chemo day, he was downright nasty. Crap, that's the last thing I need as a patient...trying to worry too much about his sensitivities. I know that he encouraged a male friend of ours to research and they talked at length about his cancer, so I don't know exactly why he is not taking the time with me...other than maybe it is because he's over loaded...or...maybe it's because I'm female and asking questions....I don't know. But, I do know I deserve better than this. So, today, I will make another call to Mayo...about possibly moving my chemo up there...so that I can make use of the Mayo diabetes department to better control the blood sugars during this and hopefully have a more personal treatment than I feel I'm getting. My other option would be to go to another oncologist in a group in town, but I have NO idea who...and fear I'd be getting into a worse position than I am now. On one hand the local oncologist would be available to see me without the 3 hour drive up there for a possibly emergency, but if we go to Mayo...I may fare better in the short and long run. Right now, I'm wondering if this itching and chest discomfort is a mild allergic reaction and if I will not be able to do one of the two drugs...probably the Cisplatin. Today, I will also probably call my cardiologist here in town to see what he says about the drug interactions. He will probably want me to come down to his office for an EKG, which probably won't show anything because I did not take the Atenolol for the past two doses and as of this morning, 3 doses. I had such high hopes yesterday when they said to go ahead with the chemo ...I needed to get started, but now I'm totally in a mess again, wishing I'd have done something different. Still itching and burning on my legs at 7 a.m....tired and mad. Help.